Case Study 5: Cerebrovascular Accident
Situation: It is early morning and the client, an 80-year-old woman, is getting out of bed. She has a mild headache over the right temple, is fatigued, and feels slightly weak. She calls for her husband to let him know she will be going back to bed for a while. When her husband comes in to check on her, he finds that she is having trouble saying words and has a slight left-sided facial droop. When he helps her up from the bedside, he notices weakness in her left hand and convinces her to go to the local emergency room.
Her first CT scan was negative for cerebrovascular accident; however, the second CT scan (18 hours later) reveals a small CVA in the right hemisphere. She is still experiencing expressive aphasia, left facial droop, left-sided hemiparesis, and what is presumed to be symptoms of mild dysphagia. Her past medical history includes paroxysmal atrial fibrillation, hypertension, hyperlipidemia, and a remote history of deep vein thrombosis. A recent cardiac stress test was normal, and her blood pressure has been well controlled. She admits to being under recent stress with the death of her husband’s adult son. She is hospitalized for 4 days and discharged with orders for outpatient rehabilitation for speech and physical therapy. Medications she took before the CVA were flecainide (Tambocor), hormone replacement therapy, amlodipine (Norvasc), aspirin, simvastatin (Zocor), and trandolapril (Mavik). She is discharged on flecainide, amlodipine, clopidogrel (Plavix), aspirin, simvastatin, and trandolapril.
1. What other information would be necessary for evaluating the cause for the CVA?
2. If her deficits are temporary, how long might it take before they are completely reversed?
3. Why was the client placed on clopidogrel post-CVA?
4. Why was the initial CT scan negative for stroke?
5. The client is not on HRT post-CVA. Why would this medication be discontinued?
6. Is there any benefit from...
Please join StudyMode to read the full document